Hail, Yoakum
- When
- April 11, 7:31 PM CST
- Where
- Yoakum County, Bronco
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -103.050
Law enforcement reported hail to the size of golf balls in Bronco. No damage was reported.
Scattered thunderstorms developed across eastern New Mexico and over the South Plains and moved east during the evening hours. Early in the evening, one of these storms became severe as it crossed into Yoakum County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms developed across eastern New Mexico and over the South Plains and moved east during the evening hours. Early in the evening, one of these storms became severe as it crossed into Yoakum County. Toward the end of the event, a thunderstorm produced a severe wind gust in Lubbock County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 5:21 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 621 PM CDT WED APR 11 2012 .AVIATION... STRONG SCATTERED -TSRA OCCURRING NEAR THE STATE LINE IS EXPECTED TO GRADUALLY MOVE EAST THIS EVENING...THUS INITIALLY IMPACTING KLBB LATER THIS EVENING /AOA 00Z/ AND LATER STILL AT KCDS...UNLESS STORMS INITIATE ALONG A BOUNDARY NORTH OF THE SAID TERMINAL. WILL THEREFORE MAINTAIN TEMPO AT BOTH TAF SITE BEGINNING AT 12/00Z FOR MVFR VISIBILITY...VFR CLOUD DECKS AND TSRA. OVER NIGHT...TEMPS COOLING TO NEAR THE DEWPOINT MAY INDUCE MVFR TO IFR CLOUD DECKS BEFORE LIFTING LATE MORNING/EARLY AFTERNOON. && .PREV DISCUSSION... /ISSUED 330 PM CDT WED APR 11 2012/ SHORT TERM... LOW LEVEL DESTABILIZATION ONGOING ACROSS THE REGION...A LITTLE SLOWER ACROSS PARTS OF THE FCST AREA WITH A FAIRLY THICK CIRRUS SHIELD MOVING ACROSS THE WRN ZONES. NORTH OF THAT CLOUD COVER CONTINUE TO SEE TSRA BLOSSOM ACROSS THE PANHANDLE AND ALSO BEGINNING TO SEE STORMS MOVING OFF THE HIGH TERRAIN NEAR RUIDOSO AND EAST OF THE PECOS RIVER VALLEY IN THE PERMIAN BASIN. CU FIELDS HAVE DEVELOPED ACROSS THE ERN FCST WHERE SUN HAS BEEN MORE PREVALENT. MODELS REMAIN CONSISTENT IN SPREADING SCATTERED TO NUMEROUS TSRA ACROSS MAINLY THE NRN HALF OF THE FCST AREA THIS EVENING...AND WITH LOW LEVEL MOISTURE HANGING ON ACROSS THE AREA MUCH BETTER THAN YESTERDAY HAVE BUMPED POPS UP INTO LIKELY CATEGORY ACROSS A GOOD PORTION OF THE FCST AREA. INCREASING WINDS ALOFT EAST OF AN UPPER SHORT WAVE EJECTING NEWD ACROSS ARIZONA AS WELL AS BACKED LOW LEVEL FLOW WILL MODESTLY INCREASE BULK SHEAR AND POTENTIAL FOR STORM SCALE ORGANIZATION. THURSDAY WILL SEE THE DRYLINE PUNCH EWD TOWARD THE ROLLING PLAINS AS THE AFOREMENTIONED UPPER TROUGH MOVES ACROSS THE GREAT BASIN. THAT WILL LIMIT STORM CHANCES TO THE ROLLING PLAINS AND SERN PANHANDLE ALTHOUGH CAP MAY STRENGTHEN. STILL SITUATION JUSTIFIES A CONTINUATION OF SLIGHT CHANCE POPS ACROSS THE EAST. WEST OF THE DRYLINE WINDS WILL BECOME A BIT BREEZY WHILE HUMIDITY LOWERS TOWARD FIRE WEATHER CONCERNS. HOWEVER...FUELS LOOK TO BE GREEN ENOUGH TO MINIMIZE THREAT GIVEN MARGINAL METEOROLOGICAL CONDITIONS. WILL THUS CANCEL FIRE WEATHER WATCH. LONG TERM... AS UPPER LEVEL RIDGING MOVES EAST OF THE REGION BY LATE THURSDAY...WE WILL ONCE AGAIN BE UNDER THE INFLUENCE OF SOUTHWEST FLOW ALOFT. THIS FLOW REGIME WILL CONTINUE INTO THE WEEKEND AS LOW DIGS INTO THE FOUR CORNERS REGION ON SATURDAY AS IT MATURES WITH SLOW PROGRESSION WITH A SECONDARY LOBE OF ENERGY APPROACHING MONDAY. NORTHWEST FLOW ALOFT RETURNS FOR TUESDAY AND WEDNESDAY. THURSDAY COULD SEE STORMS ACROSS THE ROLLING PLAINS WITH A LOW PROBABILITY OF ADDITIONAL FORMATION ALONG THE DRYLINE AS DIFFLUENT FLOW ALOFT ENHANCES UPWARD VERTICAL MOTION AFTER SUNSET. THIS FEATURE IS FAIRLY WEAK...BUT COULD BE JUST ENOUGH TO KEEP ACTIVITY GOING INTO THE EARLY EVENING HOURS. INCREASING SHEAR MAY HELP TO PROMOTE EARLY DISCRETE STORMS IN THE NORTHEAST WITH A TRANSITION TO A QLCS MODE DOWN THE DRYLINE IF THINGS CAN STAY ACTIVE. HAIL AND WIND WILL BE THE PRIMARY THREAT THOUGH SOME LOW TORNADIC POTENTIAL MAY EXIST FAR EAST. FRIDAY LOOKS TO KEEP THE DRYLINE EAST OF THE ESCARPMENT...IF STORMS MANAGE TO GET GOING OUT EAST...ANOTHER AREA OF UPPER LEVEL LIFT IS DUE OVER THE REGION FRIDAY EVENING. ONCE AGAIN...ANY THREAT WILL BE LIMITED TO THE FAR EASTERN ZONES WITH THE WEST REMAINING QUITE DRY AS THE UPPER LEVEL LOW APPROACHES. ELEVATED FIRE WEATHER COULD BE POSSIBLE FRIDAY WEST OF THE US 385 CORRIDOR. SATURDAY LOOKS MEAGER INSOFAR AS RAIN CHANCES GO ONCE AGAIN AND ONLY THE ROLLING PLAINS LOOK TO HAVE MUCH...IF ANY...CHANCE OF RAIN. OUT WEST...WE COULD SEE A PERIOD OF ELEVATED TO CRITICAL FIRE WEATHER ACROSS THE SOUTHWESTERN SOUTH PLAINS SATURDAY AFTERNOON. PACIFIC FRONT ROLLS THROUGH SUNDAY DRYING THINGS OUT AND PUSHING THE DRYLINE WELL EAST. COLD FRONT ENTERS THE CWFA ON TUESDAY WHICH MAY NOT EVEN MAKE IT INTO THE ENTIRE REGION. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 50 79 45 78 47 / 50 10 10 10 10 TULIA 54 83 45 81 52 / 60 10 10 10 10 PLAINVIEW 57 83 47 83 55 / 60 10 10 10 10 LEVELLAND 57 83 47 83 51 / 50 10 10 10 10 LUBBOCK 59 84 51 84 58 / 60 10 10 10 10 DENVER CITY 56 82 49 82 49 / 40 10 10 10 0 BROWNFIELD 59 84 51 84 55 / 50 10 10 10 10 CHILDRESS 60 83 62 84 61 / 60 20 20 20 20 SPUR 60 85 60 84 61 / 60 20 20 20 20 ASPERMONT 63 85 62 84 61 / 40 20 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 319 PM CDT WED APR 11 2012 TXZ021>044-122030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 319 PM CDT WED APR 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE AIR MASS ACROSS THE REGION CONTINUES TO DESTABILIZE AND IS EXPECTED TO RESULT IN AN ENVIRONMENT FAVORABLE FOR EITHER THE INITIATION OF THUNDERSTORMS OR MAINTAINING THUNDERSTORMS THAT MOVE IN FROM EASTERN NEW MEXICO. HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO THREAT WILL EXIST NEAR A WEAK BOUNDARY LOCATED ACROSS THE EXTREME SOUTHEASTERN PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE DRYLINE...LIKELY LOCATED NEAR THE EASTERN EDGE OF THE SOUTH PLAINS...THURSDAY AFTERNOON AND EVENING. IN ADDITION... ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE THURSDAY. ON FRIDAY...SATURDAY AND PERHAPS SUNDAY...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE. ADDITIONALLY...SOUTHWESTERLY WINDS MAY BECOME SUSTAINED IN EXCESS OF 30 MPH ON THE CAPROCK SATURDAY. MOREOVER...THERE IS A SLIGHT CHANCE THAT SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE DRYLINE...LIKELY LOCATED SOMEWHERE IN THE ROLLING PLAINS...DURING THE AFTERNOON AND EVENING HOURS BOTH FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT WED APR 11 2012
TXZ021-022-112330-
CASTRO-PARMER-
554 PM CDT WED APR 11 2012
...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE EXTREME SOUTHWEST TEXAS
PANHANDLE EARLY THIS EVENING...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER EAST CENTRAL PARMER COUNTY...
MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL AND STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL APPROACH EASTER AND SUMMERFIELD.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3473 10216 3442 10253 3459 10272 3475 10263
3475 10218
TIME...MOT...LOC 2253Z 212DEG 17KT 3460 10259
05SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 629 PM CDT WED APR 11 2012 TXZ033-039-120030- COCHRAN-YOAKUM- 629 PM CDT WED APR 11 2012 ...THUNDERSTORMS WITH STRONG WIND GUSTS MAY MOVE INTO WESTERN COCHRAN AND NORTHWESTERN YOAKUM COUNTIES CLOSE TO 700 PM THIS EVENING... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LEA COUNTY NEAR CROSSROADS...MOVING EAST AT 15 TO 20 MPH. PENNY SIZE HAIL AND WINDS AT LEAST UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. STRONG WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3382 10304 3382 10286 3326 10286 3329 10306 TIME...MOT...LOC 2328Z 269DEG 13KT 3343 10328 05
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT WED APR 11 2012
TXZ022-120030-
CASTRO-
642 PM CDT WED APR 11 2012
...STRONG THUNDERSTORMS CONTINUE ACROSS CENTRAL AND NORTHERN CASTRO
COUNTY THIS EVENING...
AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN CASTRO COUNTY...JUST NORTH OF
EASTER...MOVING NORTHEAST AT 15 MPH. OTHER STRONG THUNDERSTORMS WERE
DEVELOPING FURTHER SOUTH INTO CENTRAL CASTRO COUNTY.
PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS PASS.
LAT...LON 3475 10200 3447 10221 3470 10248 3475 10244
3475 10207
TIME...MOT...LOC 2340Z 219DEG 15KT 3468 10239
05SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 823 PM CDT WED APR 11 2012 TXZ034-035-120215- HOCKLEY-LUBBOCK- 823 PM CDT WED APR 11 2012 ...SMALL BUT STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER EASTERN HOCKLEY COUNTY JUST NORTH OF SMYER... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL HOCKLEY COUNTY...JUST NORTH OF SMYER...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL AND WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3363 10229 3383 10222 3383 10189 3356 10209 TIME...MOT...LOC 0123Z 205DEG 9KT 3368 10215 05
The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported hail to the size of golf balls in Bronco. No damage was reported.
A Texas Tech University West Texas mesonet site at Reese Center measured a wind gust to 58 mph. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364928, 364930.